You are here

FDA Evaluating Risks of Tramadol Use in Children Ages 17 and Younger

FDA drug safety communication warns of slowed or difficult breathing

The FDA is investigating the use of the pain medicine tramadol in children 17 years of age and younger because of the rare but serious risk of slowed or difficult breathing. This risk may be increased in children treated with tramadol for pain after surgery to remove their tonsils and/or adenoids.

Tramadol is not FDA-approved for use in children; however, data show it is being used off-label in the pediatric population. Health care professionals should be aware of this and should consider prescribing alternative FDA-approved pain medicines for children.

In the body, tramadol is converted in the liver to the active form of the opioid, called O-desmethyltramadol. Some people have genetic variations that cause tramadol to be converted to the active form of the opioid faster and more completely than usual. These people, called ultrarapid metabolizers, are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may prove fatal.

Recently, a 5-year-old child in France experienced severely slowed and difficult breathing that required emergency intervention and hospitalization after taking a single prescribed dose of tramadol oral solution for pain relief following surgery to remove his tonsils and adenoids. The child was later found to be an ultrarapid metabolizer and had high levels of O-desmethyltramadol in his body.

The FDA is evaluating all available information and will communicate its final conclusions and recommendations when the review is complete.

Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop administering tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911. Parents and caregivers should talk with their child’s health care professional if they have any questions or concerns about tramadol or other pain medicines their child is taking.

Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Source: FDA; September 21, 2015.

Recent Headlines

First New Medication for Seizure Clusters in More Than Two Decades
Novel, Low-cost Device Highly Accurate at Screening Newborn Jaundice
Mode Delivers Antivirals Safely, Cheaply to Remote Regions
First Devices Cleared for Diagnostic Testing Via Throat, Rectum Specimens
Averts Disease Worsening, Reduces Potential for Blindness
Risk May Remain for 6 Months After Treatment
FDA Removes Boxed Warning With Drug’s Fifth Approval
Overeager Use of Recommendations Creates Problems
Artificial Intelligence Enables Platform to Detect Amyloid PET Status